Texas, 2016

Hail in Texas, May 18, 2016

May 18, 2016 · NWS MAF · 3 events in 2 counties and zones

An upper level trough was moving eastward from over the southern Rocky Mountains. There was good upper lift over the region from this trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was moving eastward from over the southern Rocky Mountains. There was good upper lift over the region from this trough. Plentiful moisture was available across the area, and there was a stationary front along the Big Bend. These conditions contributed to thunderstorms developing with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 5:29 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 18, 5:29 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT WED MAY 18 2016

.DISCUSSION...

See the 00z aviation discussion below.

&&

.AVIATION...

Low ceilings are expected to lower even more to IFR conditions
overnight and will begin to improve around 18z Thursday. Chances
of showers and thunderstorms are expected to increase from 00z to
around 12z across the area. Winds will stay light generally out of
the northeast to east then transition to the southeast tomorrow
afternoon.

&&

.PREV DISCUSSION... /issued 215 PM CDT WED MAY 18 2016/

DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.

The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  68  55  82 /  70  60  10  10
Carlsbad                       50  73  53  88 /  30  20  10   0
Dryden                         61  76  61  85 /  90  50  20  10
Fort Stockton                  55  72  57  87 /  70  40  10   0
Guadalupe Pass                 46  69  54  81 /  30  20  10   0
Hobbs                          49  68  52  82 /  40  30  10   0
Marfa                          48  72  46  81 /  60  30  10  10
Midland Intl Airport           53  70  56  85 /  70  50  10  10
Odessa                         53  71  57  85 /  70  50  10   0
Wink                           51  74  54  88 /  60  30  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Thursday afternoon for Big Bend Area-
     Crane-Glasscock-Pecos-Reagan-Terrell-Upton.

&&

99/99/
Hazardous weather outlook, May 18, 1:01 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED MAY 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME
STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA
AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL.
THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD
RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN
BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 18, 6:48 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT WED MAY 18 2016

TXZ079-080-190130-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
748 PM CDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUIDOSA...OR 38 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUIDOSA AND CHINATI MOUNTAINS.

LAT...LON 3008 10469 3010 10469 3033 10421 2992 10409
      2993 10468 2997 10468 2998 10469 2999 10468
      2999 10469 3002 10469 3002 10470 3004 10470
      3005 10471
TIME...MOT...LOC 0047Z 257DEG 38KT 3003 10470

67

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Presidio

When
May 18, 6:54 PM CST to 6:59 PM CST
Where
Presidio County, 1 mi E of Ruidosa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
29.980, -104.663

Hail, Presidio

When
May 18, 8:25 PM CST to 8:30 PM CST
Where
Presidio County, 15 mi W of Shafter
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
29.800, -104.570

Hail, Brewster

When
May 18, 10:07 PM CST to 10:12 PM CST
Where
Brewster County, 49 mi SSE of Alpine
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.715, -103.356

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627832, 627831, 627829.